Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 293, NWS Des Moines, IA

September 9, 2014Adams County, Taylor County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 9, 2014, 4:34 PM CDT for Adams County, Taylor County, Union County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2014, 4:34 PM CDT (21:34 UTC)
Expired
Sep 9, 2014, 5:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:40 PM CDTHAIL 25 Sse Corning, IAMOSTLY GOLF BALL SIZE HAIL WITH A FEW LARGER STONES.
Sep 9, 5:10 PM CDTHAIL 1.757 Sse Prescott, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KDMX 092134
SVRDMX
IAC003-173-175-092215-
/O.NEW.KDMX.SV.W.0293.140909T2134Z-140909T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE SEP 9 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TAYLOR COUNTY IN SOUTHWEST IOWA...
  WESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 515 PM CDT

* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  CORNING...MOVING NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CRESTON...CORNING...LENOX...GREEN VALLEY LAKE...PRESCOTT...
  CROMWELL...KENT...CRESTON MUNICIPAL AIRPORT...GREEN VALLEY LAKE
  STATE PARK AND CORNING MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST IOWA.

LAT...LON 4091 9485 4115 9457 4115 9424 4098 9422
      4083 9475
TIME...MOT...LOC 2134Z 228DEG 22KT 4092 9473 

HAIL...1.25IN
WIND...<50MPH

$$

COGIL
2 follow-up statements
686 
WWUS53 KDMX 092149
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT TUE SEP 9 2014

IAC003-173-175-092215-
/O.CON.KDMX.SV.W.0293.000000T0000Z-140909T2215Z/
TAYLOR IA-UNION IA-ADAMS IA-
449 PM CDT TUE SEP 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL TAYLOR...WESTERN UNION AND EASTERN ADAMS
COUNTIES...

AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LENOX...OR 6 MILES SOUTHEAST OF CORNING...MOVING EAST AT 20 MPH.

HAZARD...TWO INCH HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
CRESTON...LENOX...GREEN VALLEY LAKE...PRESCOTT...CROMWELL...KENT...
CRESTON MUNICIPAL AIRPORT AND GREEN VALLEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST IOWA.

LAT...LON 4090 9482 4113 9454 4115 9424 4098 9422
      4083 9475
TIME...MOT...LOC 2149Z 253DEG 19KT 4093 9464 

HAIL...2.00IN
WIND...<50MPH

$$

COGIL
469 
WWUS53 KDMX 092208
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT TUE SEP 9 2014

IAC003-173-175-092217-
/O.EXP.KDMX.SV.W.0293.000000T0000Z-140909T2215Z/
TAYLOR IA-UNION IA-ADAMS IA-
508 PM CDT TUE SEP 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TAYLOR...WESTERN
UNION AND EASTERN ADAMS COUNTIES WILL EXPIRE AT 515 PM CDT...
        
THE WARNING HAS BEEN REPLACED BY ANOTHER WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING
FOR SOUTHWEST IOWA.

LAT...LON 4090 9482 4113 9454 4115 9424 4098 9422
      4083 9475
TIME...MOT...LOC 2204Z 228DEG 22KT 4093 9464 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:58 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 9, 3:58 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE SEP 9 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 344 PM CDT TUE SEP 9 2014

WARM FRONT ACROSS SOUTHWESTERN IOWA WILL LIFT OFF TO THE NORTHEAST
THIS EVENING AS A LOW OVER KANSAS DEEPENS AS IT LIFTS TO THE
NORTHEAST ACROSS IOWA INTO WISCONSIN BY WEDNESDAY MORNING.  INITIAL
CONVECTION WILL BE TIED TO THE FRONTAL BOUNDARY AS WEAK SHORTWAVES
LIFT ACROSS THE STATE IN A BROAD WEST/SOUTHWEST FLOW. DAMAGING WIND
WILL LIKELY BE THE MAIN THREAT HOWEVER WE ARE CURRENTLY VERY
UNSTABLE AND SHEAR IS PRETTY IMPRESSIVE.  I WOULD NOT BE SURPRISED
TO SEE A FEW STORMS PRODUCE TORNADOES ALONG THE WARM FRONT.

LATER TONIGHT AS THE LOW DEEPENS AND LIFTS ACROSS IOWA IT WILL DRAG
A STRONG COLD FRONT ACROSS THE STATE.  THERE IS A STRONG UPPER LEVEL
JET COINCIDENT WITH THE BOUNDARY AND STRONG FRONTOGENETICAL FORCING
IN THE LOW LEVELS.  IN ADDITION MOISTURE WILL STREAM INTO THE STATE
THIS EVENING AS A LOW LEVEL JET INCREASES TO BETWEEN 40 AND 50 KTS.
THIS WILL AID IN ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT AND
WITH SOUNDINGS SHOWING THE ATMOSPHERE SATURATED THROUGH ABOVE 500 MB
AND PWATS WELL ABOVE 2 INCHES I AM EXPECTING ANY STORMS TO CONGEAL
INTO AN MCS OR TWO AND DUMP SOME VERY HEAVY RAIN OVER CENTRAL IOWA
FROM LATE THIS EVENING THROUGH THE OVERNIGHT.  THERE WILL LIKELY BE
SEVERAL EPISODES OF STORMS WITH HEAVY RAINFALL.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 344 PM CDT TUE SEP 9 2014

RELATIVE TO TONIGHT...QUITE WEATHER PATTERN AHEAD. MAIN FOCUS IS ON
WELL BELOW NORMAL TEMPERATURES THE REST OF THIS WEEK INTO THE
WEEKEND.

STARTING OFF AT 13Z WED...THE NAM REMAINS A SLOW OUTLIER VERSUS THE
OTHER MODELS...SO HAVE DISCARDED ITS OUTPUT IN TERMS OF TIMING OF
THIS OVERNIGHT SYSTEM. IN TERMS OF MAGNITUDE OF QPF AND OTHER
PARAMETERS THE NAM SEEMS PLAUSIBLE. MODELS SHOWING SYSTEM EXITING
CWA TO THE SOUTH AND EAST BY 15Z WED. FOR THE REST OF THE
DAY...HOLDING PVS FCST FOR WEDNESDAY. CROSS SECTION STILL SHOWS LACK
OF SUBSIDENCE AND ENOUGH MOISTURE IN THE LOW LEVELS OF THE ATMOS
TO MAINTAIN JUNKY SC/ST DECK. MAY BE -RA/DZ THROUGHOUT THE DAYTIME
HOURS. PRESSURE GRADIENT AND HEIGHT CHANGES SIGNIFICANT BEHIND THE
DEEPENING LOW PRESSURE SYSTEM WHICH SHOULD BE INTO WISCONSIN BY
WEDNESDAY AFTERNOON. WINDS ALOFT NOT LOOKING AS STRONG AS THEY
WERE WITH YESTERDAY/S RUN. FORECAST MODELS HAVE AROUND 20 KTS UP
TO 850 WHICH SHOULD BE ABLE TO MAKE IT DOWN TO THE SFC. WITH THESE
STRONG WINDS WILL COME ABUNDANT CAA. IN THE NORTHWESTERN PART OF
OUR CWA...850 MB TEMPS TO START THE DAY NEAR 15C AND FINISH THE
DAY NEAR 5C. THIS MEANS AFTERNOON TEMPERATURES WILL RANGE FROM
HOLDING STEADY TO WARMING UP A FEW DEGREES.

850MB TEMPS CONTINUE TO PLUMMET THROUGHOUT THURSDAY. BY THURSDAY
AFTERNOON AND LASTING INTO SATURDAY...THESE 850MB TEMPS ARE ABOUT -2
TO -3 STD DEV...WHICH IS SIGNIFICANT. RECORD LOW MAX IN DES MOINES
IS 60 AND AM THINKING WE WILL BE VERY NEAR TO THAT NUMBER. THE WEAK
MID TO UPPER LEVEL DISTURBANCE THAT WAS HINTED AT IN YESTERDAY/S
RUNS IS NO LONGER PRESENT. IN AGREEMENT WITH FEATURE BEING NIXED AND
HAVE KEPT POPS OUT OF THE FCST.

MODELS STILL IN GOOD AGREEMENT WITH SHOWING A MODERATELY STRONG
IMPULSE COMING OFF THE ROCKIES AND PUSHING INTO THE CWA BY THE
AFTERNOON HOURS. RUN TO RUN CONSISTENCY GOOD WITH THIS FEATURE WHICH
INCREASES CONFIDENCE AND...SUBSEQUENTLY...POPS.

FOR SATURDAY...GFS STILL SHOWS SFC HIGH PRESSURE MOVING DIRECTLY
OVER CWA AT 12Z. EURO STILL A LITTLE FURTHER SOUTHWEST WITH THE
HIGH...THE SAME OUTPUT AS YESTERDAY/S RUNS. 850MB TEMPS SLATED TO BE
SLIGHTLY ABOVE 0C. WITH HIGH NEARBY...AM EXPECTING STRONG RADIATIVE
COOLING AND HAVE LOWERED TEMPS A FEW DEGREES FROM YESTERDAY/S FCST.
MAY NEED TO LOWER TEMPS EVEN FURTHER IN SUBSEQUENT UPDATES. TENDER
VEGETATION MAY BE IMPACTED BY THESE TEMPERATURES AND IF THEY
HOLD...FROST MAY NEED TO BE MENTIONED.

MODELS HAVE AFOREMENTIONED SFC HIGH MOVING EAST OF THE CWA BY SUNDAY
AFTERNOON. THIS WILL GRADUALLY RETURN US TO SOUTHERLY FLOW FOR
SUNDAY INTO MONDAY. LONG TERM MODELS BEGIN TO BECOME LESS RELIABLE
SUNDAY INTO MONDAY. ALL MODELS TRYING TO PUSH A QUICK MOVING TROUGH
THROUGH WITH HIGH PRESSURE DIRECTLY ON ITS HEELS. VERY TOUGH TO FEEL
CONFIDENT IN ANY DIRECTION THIS FAR OUT. SO WILL HOLD CONSENSUS
OUTPUT UNTIL JUSTIFIABLE REASON TO DEVIATE PRESENTS ITSELF.

&&

.AVIATION...09/18Z
ISSUED AT 1235 PM CDT TUE SEP 9 2014

THUNDERSTORMS ARE ERUPTING OVER SW IA IN A ZONE OF WARM ADVECTION
AHEAD OF A WARM FRONT.  THESE STORMS ARE EXPECTED TO LIFT NORTHEAST
THROUGH 00Z.  LATER TONIGHT LOW PRESSURE OVER KS WILL RAPIDLY LIFT
INTO IA AND DEEPEN.  ADDITIONAL STORMS ARE EXPECTED ALONG A COLD
FRONT THAT WILL SHIFT ACROSS THE TAF SITES THROUGH 18Z WED.  HEAVY
RAINFALL WILL OCCUR WITH STORMS OVERNIGHT.  PRIOR TO THAT...BETWEEN
00Z AND 06Z STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL
POSSIBLE.  SOUTHERLY SFC WIND AT 15-25KTS WILL BECOME NWRLY AND
INCREASE LATE TONIGHT THROUGH WEDNESDAY MORNING AS THE PRESSURE
GRADIENT TIGHTENS WITH THE DEEPENING LOW MOVING ACROSS CENTRAL IOWA.

&&

.HYDROLOGY...
ISSUED AT 403 AM CDT TUE SEP 9 2014

MAIN CONCERNS CONTINUE TO BE HEAVY RAINFALL POTENTIAL WITH
POSSIBILITY OF FLASH FLOODING AND SOME RIVERS AND STREAMS ACROSS
THE EASTERN AND CENTRAL AREAS THAT MAY RISE TO WITHIN BANKFULL OR
SLIGHTLY ABOVE FLOOD STAGE BY LATE TUESDAY NIGHT OR WEDNESDAY
THROUGH FRIDAY FOR THE LARGER MAIN STEM RIVERS. WITH THE PROSPECT
OF HIGH RAINFALL RATES FOR AN HOUR OR MORE MAINLY TUESDAY EVENING
INTO EARLY WEDNESDAY...THERE MAY BE SOME URBAN RUNOFF ISSUES AS
WELL LEADING TO STREET FLOODING AND PONDING OF WATER IN FIELDS AS
WELL AS LOW WATER CROSSINGS BOTH IN URBAN AND RURAL AREAS.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY
HIGHER AMOUNTS OF MORE THAN 3 INCHES ARE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...FAB
LONG TERM...KOTENBERG
AVIATION...FAB
HYDROLOGY...BEERENDS
Hazardous weather outlook, Sep 9, 4:03 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT TUE SEP 9 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
403 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS
AFTERNOON INTO TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS...AND TO A LESSER DEGREE LARGE HAIL OR AN ISOLATED TORNADO.
HEAVY RAINFALL IS ALSO EXPECTED ALONG WITH THE POSSIBILITY OF
FLASH FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY
MORNING. TEMPERATURES FRIDAY NIGHT MAY FALL INTO THE MID 30S
WHICH COULD POTENTIALLY LEAD TO FROST FORMATION IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT.

In the hours before

Special weather statement, Sep 9, 12:51 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT TUE SEP 9 2014

IAZ072-082-083-091845-
MADISON IA-UNION IA-CLARKE IA-
1251 PM CDT TUE SEP 9 2014

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST IOWA...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRESTON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
MADISON...NORTHWESTERN CLARKE AND CENTRAL UNION COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...LORIMOR...EAST PERU...AFTON AND CRESTON
MUNICIPAL AIRPORT.

LAT...LON 4094 9436 4102 9444 4127 9400 4115 9378
TIME...MOT...LOC 1750Z 243DEG 22KT 4102 9432

BOKSA
Special weather statement, Sep 9, 12:59 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT TUE SEP 9 2014

IAZ044-045-057-058-070-071-092000-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE
1259 PM CDT TUE SEP 9 2014

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHWEST IOWA...

THUNDERSTORMS THAT WERE OVER SOUTHEAST NEBRASKA WERE EXPANDING TO
THE NORTHEAST AND INTENSIFYING. CURRENTLY A LINE OF STORMS EXTENDS
FROM KIMBALLTON SOUTHEAST TOWARDS CRESTON. THE STORMS ARE MOVING
NORTHEAST AROUND 25 MPH. WIND GUSTS TO 50 MPH ALONG WITH TORRENTIAL
RAINFALL AND DIME TO NICKEL SIZED HAIL. IF STORMS APPROACH YOUR
AREA SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

FAB
Special weather statement, Sep 9, 1:46 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT TUE SEP 9 2014

IAZ033-034-046-047-059-060-073-074-092100-
SAC-CALHOUN-GREENE-BOONE-DALLAS-POLK-WARREN-MARION-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...JEFFERSON...BOONE...PERRY...WAUKEE...ADEL...
DES MOINES...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE
146 PM CDT TUE SEP 9 2014

...STRONG THUNDERSTORMS ARE MOVING ACROSS SOUTHWEST INTO CENTRAL
IOWA THIS AFTERNOON...

A LINE OF STRONG STORMS FROM MANNING TO ST. CHARLES IS MOVING
NORTHEAST AT 25 MPH. THESE STORMS ARE CAPABLE OF 50 MPH WIND GUSTS AND
DIME TO NICKEL SIZED HAIL. TORRENTIAL RAINFALL IS ALSO LIKELY WITH
THE STRONGER STORMS. IF STORMS APPROACH YOUR AREA...SEEK SHELTER
INDOORS UNTIL THE STORMS PASS.

FAB
Special weather statement, Sep 9, 2:13 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT TUE SEP 9 2014

IAZ060-092015-
POLK IA-
213 PM CDT TUE SEP 9 2014

...STRONG WINDS TO MOVE ACROSS NORTHERN POLK COUNTY...

AT 212 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOHNSTON...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON...
CLIVE...ALTOONA...PLEASANT HILL...GRIMES...WINDSOR HEIGHTS...
BONDURANT...POLK CITY...SAYLORVILLE...MITCHELLVILLE...GRANGER...
PRAIRIE MEADOWS...SAYLORVILLE LAKE...ADVENTURELAND AMUSEMENT PARK...
BIG CREEK LAKE AND VALLEY WEST MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4157 9379 4160 9379 4160 9381 4186 9382
      4186 9335 4163 9335
TIME...MOT...LOC 1912Z 255DEG 37KT 4171 9371

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:56 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr
Sep 9, 12:51 PM CDTSpecial Weather StatementDMXUnion54 min
Sep 9, 1:08 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie47 min
Sep 9, 1:33 PM CDTSevere Thunderstorm WarningDMXDallas, Madison57 min
Sep 9, 2:13 PM CDTSpecial Weather StatementDMXPolk62 min
Sep 9, 5:02 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
Sep 9, 5:05 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello25 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union49 min
Sep 9, 6:18 PM CDTFlash Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Union12 hr
Sep 9, 6:48 PM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Mahaska, Marion, Warren and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.